I am back on flagyl once again for pouchitis - something that I have been trying to avoid for a while now. My complaint is that the side effects make it very difficult for me to work, and I am at a very busy time of the year. I was wondering if those of you who have taken flagyl and experienced undesirable side effects (e.g. headaches, nausea, feeling of existing in the "third person") see any reduction in those effects in time? Or will I just need to gird my loins?
Replies sorted oldest to newest
I have never had any side effects at all from flagyl, except for the metallic aftertaste and an occasional difficulty swallowing the pill for reasons that I can't explain, but may have something to do with my quick-swallow technique.
I thought it important to post this lest it be assumed that side effects are automatic with flagyl. They aren't.
I've never had those side effects with flagyl either , the only thing I seem to get with both flagyl and cipro is horrible achy joints. Have yup tried a different antibiotic to see if it suits you better? I hope you feel better soon!
Yes, the side effects you mention are of the type that can improve as your body acclimates to the drug. But, it is not a given. So, if they do not improve and they are not tolerable, you need to report that to your doctor. Maybe a smaller dose would be OK.
Thanks for the replies. It is good to know that there is the possibility side effects will diminish over time. I will gird my loins and hope for the best.
I should have mentioned that I had previously taken cipro. It worked well for a couple of years but then lost its effectiveness. Plus, I was beginning to loose feeling in my feet and my left achilles tendon always felt real sore.
To paraphrase Huey Lewis and the News, I need a new antibiotic!
I am actually allergic to flagyl! My throat swells, I get hives everywhere. It's horrible. Cipro is a good second choice but doesn't completely eliminate the pouchitis. For the bout of pouchitis that I am fighting now, which has been the worst I have ever experienced in 16 years, my GI wanted to try a combination of Levothyroxin and Augmentin. But I have to take them separately because, as I have found out, I will just throw them right up.
So far so good. My bum is feeling better, the use of pain meds is decreasing and I can actually move without the urgency to go to the bathroom.
I feel the same way, but don't know what else to do. I alt between cipro and flaygl. He tried lowering the dose but then it don't work. Tried that expensive med but it didn't work. Does that canasa suppositories work? I wish I could find something else to work.
I had to quit Flagyl because my peripheral neuropathy in my feet was getting worse. I didn't get my numb feet from taking it but one of the side effects is that and my ankles were starting to go numb too. It was a good one as long as I could take it. I had to take 5 rounds of it to kill my c.diff a few years ago.
I switched for the expensive Xifaxan an love it. I alternate every 2 weeks between it and augmentin. I got c.diff from taking Cipro when I still had my colon so can never take it again.
It's good that we have alternatives. Back in my parents time it was penicillin or penicillin.